Minnesota, 2009

Blizzard and Winter Weather in Minnesota, January 12, 2009

January 12, 2009 · NWS FSD · 8 events in 8 counties and zones

Strong north to northwest winds, gusting to over 50 mph, combined with existing loose snow cover and 1 to 3 inches of new snow to produce blizzard conditions with widespread visibilities near zero over much of southwest Minnesota during the day and early evening of January 12th. The very low visibilities were widespread where the greatest loose snow cover was located, and more localized in…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong north to northwest winds, gusting to over 50 mph, combined with existing loose snow cover and 1 to 3 inches of new snow to produce blizzard conditions with widespread visibilities near zero over much of southwest Minnesota during the day and early evening of January 12th. The very low visibilities were widespread where the greatest loose snow cover was located, and more localized in extreme southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 12, 11:05 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 12, 11:05 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CST MON JAN 12 2009

.DISCUSSION...
WINDS BHND SYS MOVING ACRS ARE STG ENUF AND IN THE N ACCOMPANIED
BY ENUF FALLING SNOW AND BLOWABLE SNOW COVER FOR BLIZARD CONDS
ACRS THE NRN FCST AREA AS WELL AS HIGH WINDS OVER A LARGE CHUNK OF
THE SW. SO...EXTENDED BLIZZARD WARNING WWD FROM MML ACRS BKC AREA
TO HON AND WOONSOCKET. ALSO WENT WITH HI WIND WARNG SW FROM MHE W
AND S. IN HI WIND WARNING AREAS OF BLOWING SNOW WILL CONT BUT NOT
ENUF SNOW FOR A REAL BLIZZARD...JUST LCL LOW CONDS...SO GAVE THE
HI WIND WARNING PREFERENCE OVER A WINTR WX ADVY. ADDED A FEW COS
THO JUST W/SW OF FSD TO WINTER WX ADVY THERE WHERE ERYR WE HAD
ONLY A WIND ADVY. THE OVERALL FCST OF THE COLD AIR STGLY POURING
IN ON THE STG WNDS WITH SOME ADDTNL LGT SNOW ACCUM IS WORKING OUT
WELL. EVENTUALLY TNGT WINDS CHILLS WILL BE A FACTOR AS WE HAVE MENTND.

&&

.AVIATION...
IFR VSBYS IN BLOWING SNOW AND WITH VERY STRONG NW WINDS WILL CONT
TO BE A FACTOR THRU 13/00Z BEFORE ABATING STEADILY. MVFR TO IFR
CIGS SHUD ALSO CONT WITH THE IFE MAINLY IN SWRN MN THRU 18Z-20Z
AND FRTHR W WITH SNOW BANDS ON A MORE LCL BASIS. NORTHWEST WINDS
WILL GUST TO 40-45 KTS MUCH OF AREA. STEADY IMPROVEMENT IN
CUGS...VSBYS...AND DECRG WNDS EXPECTED 13/00Z-06Z WITH GNLY VFR
AFT 06Z. CIGS WILL SHOW THE MOST RPD IMPROVEMENTBY 00Z-02Z.

&&

.PREV DISCUSSION...
ACTIVE FORECAST THROUGH THE PERIOD WITH TWO CLIPPER SYSTEMS MOVING
THROUGH THE AREA.  AS OF 10Z BAND OF WARM AIR ADVECTION SNOW
EXTENDING DOWN THE I-29 CORRIDOR. THIS BAND IS EXPECTED TO SHIFT
EAST THROUGHOUT THE DAY...THOUGH SNOW SHOULD STALL ACROSS SOUTHWEST
MINNESOTA INTO NORTHWEST IOWA TODAY AS UPPER LEVEL WAVE DIVES TO THE
SOUTHEAST. HAVE HIGHEST SNOWFALL AMOUNTS OF THREE TO FOUR INCHES OF
SNOW ACROSS SOUTHWEST MINNESOTA ALONG THE BUFFALO RIDGE EXTENDING
DOWN TOWARDS SPENCER IOWA. AS INITIAL TROUGH MOVES
THROUGH...ENHANCED MIXING WILL ALLOW TEMPERATURES TO RISE INTO THE
UPPER 20S AND LOWER 30S IN MOST LOCATIONS. HOWEVER...AS COLD AIR
MOVES IN FROM THE NORTH CAN EXPECT FALLING TEMPERATURES THROUGH THE
AFTERNOON HOURS. WENT AHEAD AND ISSUED A BLIZZARD WARNING FOR THIS
AFTERNOON INTO EARLY EVENING ACROSS PORTIONS OF NORTHWEST IOWA INTO
SOUTHWEST MINNESOTA WHERE SUFFICIENT NEW SNOWFALL COMBINED WITH
STRONG NORTHWEST WINDS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING
OF SNOW. IN AREAS FURTHER TO THE WEST WITH LESSER AMOUNTS OF
SNOW...OPTED TO ISSUE A WINTER WEATHER ADVISORY FOR COMBINATION OF
SNOW AND BLOWING SNOW. TEMPORARY WARMING THIS MORNING MAY RESULT IN
A LITTLE BIT OF MELTING WHICH MAY BE JUST ENOUGH TO PREVENT
SIGNIFICANT AMOUNTS OF BLOWING SNOW.

SHOULD SEE QUITE A SPREAD IN TEMPERATURES FROM WEST TO EAST TONIGHT
AS EDGE OF ARCTIC AIRMASS REMAINS OVER FORECAST AREA.  TO KEEP
HEADLINES SIMPLE...JUST EXTENDED WINTER WEATHER ADVISORY TO COVER
WIND CHILLS WHICH WILL FALL INTO THE ADVISORY CATEGORY OF 20 TO 30
BELOW.

AS STRONG WARM AIR ADVECTION SPREADS FROM WEST TO EAST ON TUESDAY
WILL LIKELY SEE A LIGHT BAND OF SNOW DEVELOP. HAVE RAISED POPS EAST
OF THE JAMES RIVER VALLEY AS BAND BECOMES MORE ORGANIZED AND TAPS
INTO UPPER LEVEL JET ENERGY.

STRONG WARM AIR ADVECTION CONTINUES INTO TUESDAY NIGHT AND EXPECT
RISING TEMPERATURES THROUGHOUT THE NIGHT.  SECOND PUSH OF ARCTIC AIR
COMES DOWN ON WEDNESDAY.  STRONG NORTHWEST WINDS AND FRESH SNOW
COVER WILL LIKELY RESULT IN AREAS OF BLOWING SNOW.  ALSO HAVE
FALLING TEMPERATURES THROUGHOUT THE DAY ON WEDNESDAY AS THE ARCTIC
AIR REGAINS CONTROL.

HAVE NOT MADE CHANGES TO THE FORECAST BEYOND WEDNESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR SDZ050-052-
     057>059-063>065-068.

     WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR SDZ060>062-
     066-067.

     WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR SDZ069>071.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 AM CST
     TUESDAY FOR SDZ038>040-053>056.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ038>040-
     053>056.

MN...WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR MNZ089-098.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 AM CST
     TUESDAY FOR MNZ071-072-080-081-090-097.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ071-072-080-
     081-090-097.

IA...WINTER WEATHER ADVISORY UNTIL 4 AM CST TUESDAY FOR
     IAZ001-002- 012-013-021-022-032.

     WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR IAZ020-031.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 AM CST
     TUESDAY FOR IAZ003-014.

     BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ003-014.

NE...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR NEZ013-014.

&&

WILLIAMS
Hazardous weather outlook, Jan 12, 5:27 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0527 AM CST MON JAN 12 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0527 AM CST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL CONTINUE TO FALL THROUGHOUT THE DAY ON MONDAY...MAINLY
EAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO STORM LAKE IOWA.
LIGHT SNOW MAY REDEVELOP DURING THE DAY WEST OF THIS AREA BUT
SHOULD TOTAL LESS THAN ONE INCH. STORM TOTAL ACCUMULATIONS ARE
EXPECTED TO BE HEAVIEST EAST OF THE JAMES RIVER VALLEY WHERE
SNOWFALL AMOUNTS WILL RANGE FROM ONE TO FOUR INCHES...WITH THE
HEAVIEST SNOW EXPECTED TO BE NEAR THE BUFFALO RIDGE IN MINNESOTA.
NORTHWEST WINDS WILL ALSO INCREASE IN THE MORNING ACROSS THE
ENTIRE REGION...WITH WINDS EXPECTED TO RANGE FROM 25 TO 40 MPH
DURING THE LATE MORNING AND AFTERNOON. THE FRESH SNOWFALL ALONG
THE BUFFALO RIDGE COMBINED WITH STRONG NORTHWEST WINDS WILL
CREATE BLIZZARD CONDITIONS THIS AFTERNOON INTO EARLY THIS
EVENING. AS TEMPERATURES FALL BELOW ZERO MONDAY NIGHT...WIND
CHILL READINGS WILL PLUMMET TO 20 TO 30 BELOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A BAND OF LIGHT SNOW WILL SPREAD FROM WEST TO EAST ACROSS THE
REGION TUESDAY INTO TUESDAY EVENING.  SNOWFALL AMOUNTS WILL
GENERALLY TOTAL LESS THAN ONE INCH.

ANOTHER ARCTIC FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY
MORNING. WINDS OF 2O TO 35 MPH CAN BE EXPECTED BEHIND THE FRONT.
THESE WINDS MAY CAUSE AREAS OF BLOWING SNOW WEDNESDAY AND
WEDNESDAY NIGHT. IN ADDITION...AS TEMPERATURES FALL TO NEAR ZERO
DURING THE DAY...WIND CHILLS OF 15 TO 35 BELOW ZERO CAN EXPECTED.
THE COLDEST READINGS WILL BE IN SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Jan 12, 7:55 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 AM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     SNOW             SIOUX CENTER            43.08N 96.17W
01/12/2009  M1.5 INCH        SIOUX              IA   BROADCAST MEDIA

            REPORTED BY RADIO STATION KDCR

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard, 2 winter weather. Local standard time, as filed.

Blizzard, Lincoln

When
January 12, 1:30 PM CST to 9:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

North to northwest winds sustained at 30 to 40 mph with gusts around 50 mph combined with several inches of loose snow cover, along with 1 to 3 inches of new snow, to produce widespread visibilities of a quarter mile or less in blowing snow. The low visibilities and drifting snow made travel impossible in many areas, and forced schools and businesses to close.

Blizzard, Pipestone

When
January 12, 1:30 PM CST to 9:00 PM CST
Where
Pipestone forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

North to northwest winds sustained at 30 to 40 mph with gusts around 50 mph combined with several inches of loose snow cover, along with 1 to 3 inches of new snow, to produce widespread visibilities of a quarter mile or less in blowing snow. The low visibilities and drifting snow made travel impossible in many areas, and forced schools and businesses to close.

Blizzard, Lyon

When
January 12, 2:00 PM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

North to northwest winds sustained at 30 to 40 mph with gusts around 50 mph combined with several inches of loose snow cover, along with 1 to 3 inches of new snow, to produce widespread visibilities of a quarter mile or less in blowing snow. The low visibilities and drifting snow made travel impossible in many areas, and forced schools and businesses to close.

Blizzard, Murray

When
January 12, 2:00 PM CST to 9:00 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

North to northwest winds sustained at 30 to 40 mph with gusts around 50 mph combined with several inches of loose snow cover, along with 1 to 3 inches of new snow, to produce widespread visibilities of a quarter mile or less in blowing snow. The low visibilities and drifting snow made travel impossible in many areas, and forced schools and businesses to close.

Winter Weather, Rock

When
January 12, 2:00 PM CST to 9:00 PM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

North to northwest winds gusting to around 50 mph, existing snow cover, and 1 to 2 inches of new snow produced areas of blowing snow with local visibilities below a quarter mile.

Blizzard, Cottonwood

When
January 12, 3:00 PM CST to 9:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

North to northwest winds sustained at 30 to 40 mph with gusts around 50 mph combined with several inches of loose snow cover, along with 1 to 3 inches of new snow, to produce widespread visibilities of a quarter mile or less in blowing snow. The low visibilities and drifting snow made travel impossible in many areas, and forced schools and businesses to close. City and county government offices in Windom were also closed.

Blizzard, Jackson

When
January 12, 3:00 PM CST to 9:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

North to northwest winds sustained at 30 to 40 mph with gusts around 50 mph combined with several inches of loose snow cover, along with 1 to 3 inches of new snow, to produce widespread visibilities of a quarter mile or less in blowing snow. The low visibilities and drifting snow made travel impossible in many areas, and forced schools and businesses to close.

Winter Weather, Nobles

When
January 12, 3:00 PM CST to 9:00 PM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

North to northwest winds gusting to around 50 mph, existing snow cover, and 1 to 2 inches of new snow produced areas of blowing snow with local visibilities below a quarter mile.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149907, 149908, 149909, 149910, 149913, 149911, 149912, 149914.